AFib

Hello,

I have had my pacemaker since 2010.  At my recent interogation, my cardiologist said he saw an episode of AFib from last March, so almost a year ago, and the weird thing is it happened on daylight savings day.  Before that, I had AFib in 2010 when I took a stress test before I had my pacemaker put in so I was out of breath on the treadmill.  No other AFib in 9 years.  Now my doctor wants to put me on Xarelto to prevent a stroke, but I'm so reluctant/scared to do it.  I'm on so many medications, blood pressure, cholesterol, breast cancer and aspirin. Right now the prescription is sitting in the pharmacy waiting for me to pick it up.  Does anyone have an opinion they could share with me?  Thank you. 


6 Comments

Anticoagulant

by KonaLawrence - 2019-01-26 03:24:11

Aloha Holly,
I agree with Robins comments, but I also believe your doctors recommendation is valid.

I too have had Afib for many years.  My initial Afib was infrequent, but preventing a stroke was my choice.  I went with the old-fashioned anticoagulant, Warfarin/Coumadin for 8 years,  I have recently switched to Pradaxa, one of the new oral anticoagulants (NOACs), just like Xarelto .  The standard treatment protocol for patients with Afib is to check their Chads-Vasc score.  This is the American Cardiology Associations guideline to assign the risk category for a patient and suggest the appropriate medication.  Here's a version you can use yourself
http://resources.hrsonline.org/chads2-vasc-calculator.html
...(or you can google chads-vasc to get your own information)

I have never, ever heard any clinical trial information or any other reputable information that suggest that any of the NOACs are "bad" drugs, just the opposite.  They were all tested on thousands of people for many, many years, both for effectiveness and safety.  Since they have been approved, there are now millions of people using them, most with Afib.   All the NOACs are comparable, maybe a little better, that the 50-year old tried & true anticoagulant, Warfarin/Coumadin.  Of course, it's always good to get a 2nd opinion, but in my opinion, this is an issue of personal choice, not science.  Afib puts you at risk for a stroke.  If you agree you have Afib, even rarely, then the question is whether or not to medicate to reduce the risk of stroke.  I think you have to decide how much risk of a stroke is acceptable to you. 

I know how scary this issue is and trying to decide what's best is very difficult.  I certainly can't tell what choice to make.  But I wish you luck and maybe some patience with yourself.  Many, many of us have struggled with similar issues.  It's hard to know what is the right thing to do.  Often there is no "right" thing, so we just do the best we can.  Good Luck.

 

Risk is risk

by Theknotguy - 2019-01-26 10:49:53

Risk is risk.  Any time you have afib you have a chance of a blood clot forming in your heart.  Then when or if the heart returns to normal rhythm the blood clot can be pumped out and can cause a heart attack or stroke.  Neither doctors nor you can predict when that can or will happen.  So far you've  missed a bullet at least two times.  There may have been other episodes of afib of which you aren't aware.  Consider yourself lucky.  
 
 I can also tell you  from past painful personal experience you don't want a blood clot in you heart.  My heart did the dipsey-doodle, the blood clot formed, I hit the floor.  Faster than I can tell you what happened.  I spent the next month on heavy blood thinners and in a weird afib/non-afib type of heart beat while we all waited for the blood clot to dissolve.  I carried a print out in my wallet of the heart rhythm with instructions for the security people.  If I was leaning up against a wall gasping for air I was OK.  If I was on the floor, call the EMT's, take the printout out of my wallet, and take me to a hospital.   During that month period I still was in danger of a heart attack and stroke and that was in spite of being on the blood thinners.  Fortunately the blood clot slowly dissolved and my heart went back to normal rhythm.  I don't want to live through that experience again.  And I don't think you want to either.  
 
 Warfarin - I call it rat poison.  We used to purchase it in gallon jugs and put it on the seed corn and wheat to kill rats.  Nasty stuff.  It put me in the hospital seven times.  I don't encourage people to take it.  
 
 Xarelto. Don't know that much about it. 
 
 Apixaban / Eliquis - I've been on it for five years now.  Minimal effects (at least for me) and I don't get the nasty bleeding you get with Warfarin.  You  might want to discuss this option with your doctor.  
 
 With everything else going on in your life I understand your reluctance to add another medication to the cocktail you're taking now.  Since my wife had the same issues I've lived through your pain as a spouse.  But think of it this way, one more pill isn't going to make that much of a difference.  
 
 My wife's friend.  Member of the knitting circle.  They meet Wednesday nights and make prayer shawls for shut-ins.  Had a  massive stroke last week.  Was in the hospital Tuesday night, kept on life support while they harvested organs and called in the relatives.  Took her off life support Wednesday.  Funeral is Saturday.  That can happen too.  Sorry to scare you but it's reality for one person.  
 
 

Stroke and atrial fibrillation

by Selwyn - 2019-01-26 11:13:08

You are rather between the devil and the deep blue sea. Nothing in life is without risk!

Kona Lawrence is right in terms of the risk of a stroke can be calculated 

(https://qxmd.com/calculate/calculator_41/cha2ds2-vasc-score-for-af )

and the correct treatment is then open to interpretation.

You will probably need to stop your aspirin though. 

I changed myself from warfarin to apixaban a couple of years ago. I believe this has a safer, and better outcome, profile. 

You need to have a detailed discussion with your physcian. Some anticoagulants can be reversed if you are so unfortunate as to have a bleed- others cannot. Warfarin is cheap.

You need to take into account your risk of bleeding ( aspirin is one factor). If you have active breast cancer there is an increased risk to you of blood clots ( thrombo-embolism).

I have seen plenty of people die with blood clots whilst on warfarin ( including my own Mother, who had atrial fibrillation and a fatal stroke). At  the end of the day there is a balancing act of risk, clots v. bleed. Even the best anticoagulants have a failure rate.

I take Clopidogrel and Apixaban.  Both have different actions. There is an increased risk of bleeding for the combination. This I accept. My situation is complicated by having an coronary artery stent and paroxysmal AF.

Unfortunately, it only takes a  very few hours of atrial fibrillation to possibly cause a blood clot to form in your heart and this can move to your brain and cause a stroke. Strokes put you at high risk of permanent disability. Bleeds...? Well that depends on the severity. 

You do need anticoagulation if the 'at risk' calculator comes up with your number. Like any lottery, you pay your money and take your chances.

Afib

by holly - 2019-01-27 16:02:51

Thank you kindly for responding to my post.  I have a lot to think about and appreciate your input.  I am contemplating a second opinion.  It seems odd that at my interrogation and dr. visit right after (cardiologist), he just mentioned he saw one episode of Afib from last March and then looked as though he was contemplating what to do and finally prescribed Xeralto and said he would see me in a year and to let him know if I have any bruising or anything like that.  I've never seen an electrophysiologist so am looking into it.

afib

by pogerm1 - 2019-01-27 23:31:18

Blood thinners don't desolve a clot your own body does it.  Blood thinners are to thin your blood so clots don't form.  I personally think if you get AFIB only a couple of times in a few years, I wouldn't take a blood thinner, but that is me.  I have read of a number of people that are on blood thinners and still have had a stroke.

There are a few natural things to take that help thin the blood--eating Natto has helped people with AFIB.  There is a supplement "Boluoke" that helps to to thin your blood.

I know that some say that it only takes a few hours of AF can cause a stroke, I asked my Holistic doctor about this and he doesn't agree with it.  We all have to decide what is best for us.

All the best 

Liz

Eliquis

by Buckaroobob - 2019-03-07 01:09:55

Hey Holly I am new to this site. and just started my ICD. Jan 8 had the first one implanted and it turned up a week later with a blood infection they removed it and 3 days later they put another in the other side with 4 weeks of AB's Just stopped that and I am on Eliquis and Amiodarone. Now that the infection is gone I feel a little better but after 3 OP's in 3 weeks I sleep alot.My EF was at 15 to 20 and I was in Afib they did a TEE first and got the rythm better but had to do the ICD because of the EF.  Right now I feel better but only time will tell. and lots of sleep. Hope that helps. (age 70)

You know you're wired when...

Your old device becomes a paper weight for your desk.

Member Quotes

I am just thankful that I am alive and that even though I have this pacemaker it is not the end of the world.